Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 44, NWS Wilmington, OH

May 7, 2024Fayette County, Franklin County, Union County, Indiana

NWS Wilmington, OH issued this tornado warning at May 7, 2024, 8:26 PM EDT for Fayette County, Franklin County, Union County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2024, 8:26 PM EDT (00:26 UTC)
Expired
May 7, 2024, 9:00 PM EDT
In force
34 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Fayette County, IN, Franklin County, IN, Union County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 6:00 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

156 
WFUS51 KILN 080026
TORILN
INC041-047-161-080100-
/O.NEW.KILN.TO.W.0044.240508T0026Z-240508T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
826 PM EDT Tue May 7 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northwestern Franklin County in southeastern Indiana...
  Southwestern Union County in east central Indiana...
  Southern Fayette County in east central Indiana...

* Until 900 PM EDT.

* At 826 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Lake Santee, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Brookville, Blooming Grove, Columbia, Metamora, Laurel, Nulltown,
  Andersonville, Alpine, Everton, and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3958 8530 3959 8501 3939 8499 3943 8530
TIME...MOT...LOC 0026Z 271DEG 35KT 3948 8535 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Campbell
2 follow-up statements
610 
WWUS51 KILN 080042
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
842 PM EDT Tue May 7 2024

INC041-047-161-080100-
/O.CON.KILN.TO.W.0044.000000T0000Z-240508T0100Z/
Franklin IN-Union IN-Fayette IN-
842 PM EDT Tue May 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTHWESTERN FRANKLIN COUNTY IN SOUTHEASTERN INDIANA...SOUTHWESTERN
UNION AND SOUTHEASTERN FAYETTE COUNTIES IN EAST CENTRAL INDIANA...

At 842 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Brookville, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Brookville, Blooming Grove, Columbia, Metamora, Laurel, Nulltown,
Alpine, and Everton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3958 8522 3959 8501 3939 8499 3942 8523
TIME...MOT...LOC 0042Z 271DEG 35KT 3948 8514 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Campbell
622 
WWUS51 KILN 080100 RRA
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
900 PM EDT Tue May 7 2024

INC041-047-161-080108-
/O.EXP.KILN.TO.W.0044.000000T0000Z-240508T0100Z/
Franklin IN-Union IN-Fayette IN-
900 PM EDT Tue May 7 2024

...THE TORNADO WARNING FOR NORTHWESTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHWESTERN UNION AND SOUTHEASTERN FAYETTE
COUNTIES IN EAST CENTRAL INDIANA WILL EXPIRE AT 900 PM EDT...

The Tornado Warning that was previously in effect has been reissued 
for portions of Union, Preble, Butler, and Franklin counties and is 
in effect until 9:30 PM EDT. Please refer to that bulletin for the 
latest severe weather information.

A Tornado Watch remains in effect until 100 AM EDT for southeastern
and east central Indiana.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

Remember, a Tornado Warning still remains in effect for portions of 
Union, Preble, Butler, and Franklin counties and is in effect until 
9:30 PM EDT.

&&

LAT...LON 3958 8522 3959 8501 3939 8499 3942 8523
TIME...MOT...LOC 0058Z 271DEG 35KT 3948 8495 

$$

Aiena

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at May 7, 8:08 PM EDT, 18 minutes earlier.

Area forecast discussion, May 7, 8:08 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
808 PM EDT Tue May 7 2024

.SYNOPSIS...
Several rounds of showers and storms are expected through
Thursday amidst a continued warm and humid pattern. Afterwards,
cooler and slightly drier conditions are expected, though shower
chances can not be ruled out through the weekend.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Showers are starting to spring up west and south of the CWA and
are expected to fill in relatively quickly with daytime heating
creating a rapidly destabilizing atmosphere. They will quickly
become deeper convection with thunderstorms. If discrete cells
maintain a decent margin from surrounding upstream storms, shear
and instability will act to promote supercell activity. Right
turning cells will also be a favored track given the southerly
inflow of moisture and right-handed curved hodographs.

Models remain in a various state of how these storms evolve,
but they should end nw-se overnight. A few depict a brief linear
evolution in the southern/southeast forecast area with training,
but most have pushed the precip into the south by 09Z and out of
the CWA by 12Z.

Overnight lows will drop from near 60 in the northwest to near
65 in northern KY and southern OH.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Deeply uniform southwest flow develops ahead of a l/w trough
north of the region with a wsw-ene orientation. Later in the
day, s/w energy will cross and mark the beginning of the next
round of showers and storms. Indications are that these storms
may be knocking on southwest CWA towards 00Z but the consensus
is to hold off until after this time but rapidly ramp up the
precip. Overnight, with a continual flow of moisture leading to
pwats >1.5". If the storms train in a nw-se orientation as some
markers are favoring, flooding will become the primary threat.

The favored location of the heavier rain looks to be over the
southeast third of the CWA, ending by daybreak Thursday.

Unless a decently opaque blowoff of cirrus precedes this rain,
temperatures are expected to reach 80 in the north, 85 in the
south. More of the same with the humid airmass is expected
overnight. Lows will again be in the upper 50s in the north, low
60s for the remainder of the forecast area.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday will see more dry air working in, but lingering lighter
showers remain a possibility in most of the region, slightly
less so in the southwest. This is as yet another s/w piece of
energy gets pushed ene ahead of the l/w trough, prompting a
surface circulation to move east through the CWA. Trailing this
surface low, a cold front will turn winds sharply to the north
overnight, with lows dropping to a significantly cooler range
from the upper 40s to around 50.

This cooler air bottoms out highs on Friday in the lower 60s,
and clearing sky cover overnight drops overnight readings to
within a degree or two of 45.

The next upper trough works in on Saturday, with a ssw flow over
the region. The upper trough and potential surface circulation
will maximize the threat of rain in the extended forecast
Saturday afternoon. While this sw flow will only bump highs a
little bit on Saturday from Friday, lows should be a carbon-
copy from the night before. This flow will begin to modify the
airmass a little warmer each day through the remainder of the
forecast.

A not unusual variance in model depictions for the longer term
necessitates some inclusion of lower chance pops for both
Monday and Tuesday afternoon. Temperatures are expected to trend
towards normal as they should, and likely rise to above normal
Mon/Tue, but not to the extent that we've been seeing in the
here and now.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
In warm and unstable airmass an axis of strong to severe storms
has developed to our west on a pre-frontal trof axis. These
storms to move east impacting all TAF sites this evening into
the overnight hours. Strong to damaging winds, large hail and a
few tornadoes will be possible with these storms. Storms to end
from northwest to southeast by about 06Z.

Some fog and low cigs will be possible as a front slips into the
Ohio Valley overnight. Have limited impacts to MVFR category at
all but KLUK valley location.

Any fog that develops will improve quickly Wednesday morning.
VFR conditions thru the remainder of the day with thunderstorms
redeveloping from the southwest during the evening. Have a
mention at the 30 hour KCVG TAF site.

OUTLOOK...Thunderstorms will be possible Wednesday night.
MVFR/IFR CIGs are possible Wednesday night into early Thursday
and again on Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Franks
AVIATION...AR
Hazardous weather outlook, May 7, 5:19 AM EDT, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
519 AM EDT Tue May 7 2024

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
074-080930-
Wayne-Fayette-Union-Franklin-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Hocking-
519 AM EDT Tue May 7 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, central Ohio, southwest Ohio and west central
Ohio.

.DAY ONE...Today and tonight.

One or more rounds of storms are expected late this afternoon
through the evening. Strong to severe storms are likely. The primary
threats are large hail and damaging winds. A few tornadoes will also
be possible.

Heavy rain associated with the thunderstorm activity may also lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional storms, a few strong to severe, will be possible
Wednesday evening into Wednesday night. Large hail and damaging
winds are the primary threats.

Heavy rain associated with the thunderstorm activity may also lead
to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-080930-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
519 AM EDT Tue May 7 2024

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.

.DAY ONE...Today and tonight.

One or more rounds of storms are expected late this afternoon
through the evening. Strong to severe storms are likely. The primary
threats are large hail and damaging winds. A few tornadoes will also
be possible.

Heavy rain associated with the thunderstorm activity may also lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional storms, some strong to severe, will be possible Wednesday
evening into Wednesday night. Large hail and damaging winds are the
primary threats. A tornado or two will also be possible.

Heavy rain associated with the thunderstorm activity may also lead
to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, May 7, 2:42 PM EDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
242 PM EDT Tue May 7 2024

KYZ100-OHZ088-071930-
Lewis KY-Scioto OH-
242 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
LEWIS...EASTERN ADAMS AND SCIOTO COUNTIES THROUGH 330 PM EDT...

At 242 PM EDT, a strong thunderstorm was located 9 miles northeast of
Vanceburg, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Portsmouth, Wheelersburg, New Boston, South Webster, Rosemount,
Clarktown, Lucasville, Sciotodale, Franklin Furnace, Lombardsville,
Saint Paul, Firebrick, Minford, Haverhill, West Portsmouth, Turkey
Creek Lake, Friendship, Mcdermott, Powellsville, and Garrison.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3883 8327 3893 8276 3885 8276 3885 8265
      3876 8266 3875 8270 3868 8271 3867 8277
      3859 8275 3857 8281 3859 8285 3876 8289
      3873 8298 3873 8302 3868 8303 3863 8307
      3859 8307 3854 8312 3849 8319 3848 8319
TIME...MOT...LOC 1842Z 253DEG 49KT 3867 8318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, May 7, 7:40 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Wilmington OH
740 PM EDT Tue May 7 2024

OHZ034-035-080015-
Auglaize OH-Mercer OH-
740 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
SHELBY...NORTHWESTERN AUGLAIZE AND MERCER COUNTIES THROUGH 815 PM
EDT...

At 740 PM EDT, a strong thunderstorm was located near Fort Recovery,
moving east at 50 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Celina, Wapakoneta, St. Marys, Coldwater, St. Henry, Fort Recovery,
New Knoxville, Moulton, Wabash, Mendon, Chickasaw, Buckland,
Montezuma, Kossuth, Tama, Neptune, State Route 116 at State Route
197, Carthagena, and Bulkhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 100 AM EDT for west central
Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4068 8445 4068 8424 4051 8417 4048 8434
      4047 8434 4037 8480 4060 8480 4073 8446
TIME...MOT...LOC 2340Z 254DEG 42KT 4050 8477

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Clark
Local storm report, May 7, 7:59 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
759 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Tstm Wnd Dmg     4 N Fort Recovery       40.47N 84.78W
05/07/2024                   Mercer             OH   Trained Spotter

            Tree uprooted and branches down on SR49 and
            Siegrist-Jutte Road. Time estimated from
            RADAR. Possible tornado.

&&
Local storm report, May 7, 8:06 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
806 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     Tstm Wnd Dmg     5 NNE Fort Recovery     40.48N 84.75W
05/07/2024                   Mercer             OH   Storm Chaser

            Structural damage in Macedon, OH. Time
            estimated from RADAR. Possible tornado.

&&
Local storm report, May 7, 8:23 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
823 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     Hail             2 S Greenville          40.08N 84.63W
05/07/2024  M1.00 Inch       Darke              OH   Public

            Mostly pea-sized hail, but a few stones as
            large as a quarter mixed in.

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:04 PM EDTAreal Flood AdvisoryILNFayette, Franklin, Union, Wayne6 hr
May 7, 8:24 PM EDTTornado WarningILNFayette, Union, Wayne36 min
May 7, 8:27 PM EDTFlash Flood WarningILNFayette, Franklin, Union3 hr
May 7, 8:52 PM EDTTornado WarningILNUnion23 min
May 7, 8:54 PM EDTTornado WarningILNFranklin, Union36 min
May 7, 9:05 PM EDTSevere Thunderstorm WarningILNDearborn, Franklin, Ripley40 min
May 7, 9:18 PM EDTAreal Flood AdvisoryILNDearborn, Franklin, Ripley4 hr
May 7, 9:24 PM EDTTornado WarningILNDearborn, Franklin, Ripley36 min
May 7, 9:40 PM EDTFlash Flood WarningILNDearborn, Franklin, Ripley3 hr
May 7, 9:51 PM EDTTornado WarningILNDearborn24 min
May 8, 12:09 AM EDTAreal Flood AdvisoryILNDearborn, Ripley3 hr
May 8, 12:39 AM EDTAreal Flood WarningILNDearborn, Franklin, Ripley8 hr
May 8, 1:57 AM EDTAreal Flood WarningILNDearborn, Ohio, Ripley7 hr
May 8, 9:32 AM EDTAreal Flood WarningILNRipley3 hr
May 8, 11:26 AM EDTFlood WatchILNDearborn, Franklin, Ohio, Ripley, Switzerland15 hr

Nearby

Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.